Prostate cancer

A support group for anyone affected by prostate cancer to come together, share experiences, and ask questions.

Totally bemused by the Hospital I`am under

argonpl
Posted by

The hospital i`am under Urology Dept , is totally confusing me , i start RT on the 17th December.

The Urology Dept assign you a clinical nurse who i can phone for help, so i have done because of worsening symptoms of the hot flushes / bone pain / very bad head aches / and memory loss, the nurse suggested an appointment to see a Doctor there, then a get a phone call from a Doctor who did not really agree with that and was blunt and not really help full , { i told him of the Anti Androgen drug that can be prescribed to help with hot flushes } he`s saying the bone pain is for Cardiology , but agrees bone pain is a side effect of HT. my memory is that bad i forgot to tell him of the memory loss.

I also mentioned i would ask my Doctor to do PSA level tests , but he said they do that ,? but how can they do them as i have no further appointments there.

Also in the phone conversation i had with him, his tone to me suggested i should not phone the clinical nurses, the nurses there say memory loss is not associated with HT , McMillans nurse said it was.

The Doctor also suggested >> i take the decision to come off HT<< for me that`s not good enough, there was no posative things suggested by him and i had to even prompt him for the Anti Androgen treatment,  if a write a letter of complaint or just a letter of why i`am confused i can see it being taken the wrong way, 

He also said if the HT is effecting your quality of life then come off HT , ? H`mm is there any one that does not suffer some form of effects from HT which may or does effect quality of life. ? what a stupid statement.

Totally Bemused   .

Updating my Profile as I go or get news .
Grundo
Posted by

Argon

sorry to hear about the problems that you are having at your hospital. Unfortunately these kind of issues are not uncommon, I changed hospitals twice because of various complaints that I had. Complaining doesn't seem to help either. 

Perhaps you just spoke with a doctor who had a bad day, why not ring again and hopefully u will get to speak with someone else.

I did't have HT so can't help u with side effect but hopefully someone will come on soon to help u.

I see that u are starting RT soon, I wouldn't worry about the psa at the moment, its fairly irrelevant at this stage, just before and during treatment. I had my first follow up psa 6 months after RT ended. I presume that u had a psa test within the last 3 months, if not  get your GP to do one just for the record

Hope all goes well

Steve

argonpl
Posted by

Hello Steve and every one , thanks for the reply , my first PSA was done 1st at mt Doctors and i forget if it was done when first starting all the tests and biopsies at the Hospital , as regards this Doctor it is as you say  probably no good complaining as he does come over very blunt , but the idea is for the clinical nurse to report back to the Team there and I should be able to ask to see a Doctor for Anti Androgen drugs or advise, i should not have to [ prompt ] a Doctor for them,  also bone pain is worsened by HT and he has put that down to seeing a Cardiologist , but i have have wide spread Osteoarthritis which is also made worse by HT and other bone issues, the head aches and memory loss i forgot to tell him about.

IMO the Doctor is wrong on a few points

Updating my Profile as I go or get news .
Uroboros
Posted by

Sorry to hear of this.

Just a few things you might find of some help.

Firstly, it is worthwhile trying to sort this out with the hospital.  This is not by writing a letter of complaint the recognised and more effective procedure is to contact the hospital Patient Advice and Liaison Service (PALS).  I suggest you make an appointment to discuss your concerns in detail.  They can advise you what to do and can act as intermediary.

You don't say, but if the doctor phoning you up was a urology doctor

a). urology doctors are surgeons, your case should be being dealt with by an oncologist.  If this is the case then you can ask to be referred to an oncologist

b) A doctor phoning you like this could be considered to be harassment.  This conduct is a cause for a complaint and I think PALS will agree with this.  It sounds abusive. 

Of course, be reassured, you can contact your Clinical Nurse Specialist as you wish.  I wouldn't stop doing that if it helps.  If this doctor were to phone you again, I would simply hang.up.

As regards the side effects of the HT, the suggestion that you should stop it, on the face of it, is preposterous, especially without offering any alternative.  I can't imagine what bone pain has to do with cardiology, although I guess you may have mis-heard or mis-remembered this.

I hope others on this site can give some tips on coping with side effects.  You could also consult your GP.if you've not already done so.

You could also use the "Ask an expert" facility on this Macmillan website.

I really would urge you to not let this go on the grounds that it might not help you.  It can help you.  Furthermore, if you allow health professionals to conduct themselves in the way you describe they will continue to behave the same way towards others.

Please contact PALS.  Additionally.you could contact your local "Healthwatch" organisation who can offer more advice.